Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 6, NWS Des Moines, IA

April 20, 2000Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 20, 2000, 4:37 AM CDT for Union County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 20, 2000, 4:37 AM CDT (09:37 UTC)
Expired
Apr 20, 2000, 5:10 AM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Union County, IA

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3533 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 200938
SVRDSM
IAC175-201015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
437 AM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL UNION COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 510 AM CDT

* AT 437 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL OVER SHANNON CITY...OR ABOUT 55 MILES SOUTHWEST OF DES
  MOINES...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ARISPE AROUND 440 AM CDT
  NEAR AFTON AROUND 450 AM CDT
  CRESTON AROUND 500 AM CDT

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4090 9441 4090 9412 4116 9408 4116 9442

FORSTER
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:17 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 20, 2:17 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
217 AM CDT THU APR 20 2000

PRECIP...TEMPS...AND WINDS MAIN CONCERN THIS PACKAGE AND THEN MAINLY
IN 1ST PERIODS.

UPPER LOW OVER SRN NEB CONTINUES TO SLIDE SOUTH.  SHOULD MAKE A TURN
SHORTLY...PER MODELS AND MOVE ACROSS NRN MO TODAY.  DRYLINE ALONG
I-35 WITH CONVECTION AHEAD OF IT...WHILE COLD FRONT WAS STILL
FARTHER BACK INTO NRN KS.  MEANWHILE...ANOTHER WARM FRONT WAS OVER
SRN IA WITH AN INVERTED TROUGH EXTENDING FROM SFC LO IN NW MO...INTO
THE KYNK AREA.

GIVEN PROXIMITY OF UPPER LOW TODAY...ABUNDANT MOISTURE AND Q-G
FORCING...ALONG WITH CURRENT RADAR TRENDS...WILL HAVE TO KEEP
SHOWERS IN IA TODAY...MORE WIDESPREAD IN SRN HALF OF STATE CLOSEST
TO LOW.  TEMPS TO RISE LITTLE IF ANY TODAY...AND MAY FALL GIVEN
UPSTREAM READINGS IN MN/WI...AND EVENTUALLY SD LATER.  WILL HAVE TO
WORD ZFP AS SUCH.  WINDS TO BE PROBLEMATIC TOO...WITH SANGSTER
INDICATING BEST WINDS OVER SD/NEB TO EFFECT SW 1/2 CWA. PROGS
INDICATE THIS TOO WITH GUSTS INTO 30S NOT OUT OF QUESTION.  WITH
PLENTY OF CLOUDS...WON'T GO ADVISORY ATTM.  STILL A RAW DAY
ESPECIALLY WHERE RAIN FALLS.  CLEARING COMMENCES IN NW IA LATE
TODAY...THENCE ACROSS CWA OVERNIGHT.

FARTHER OUT...SUSPECT FWC MAY BE A LITTLE GENEROUS WITH ITS WARMUP
ON FRIDAY AS IS OFTEN THE CASE IN THESE SITUATIONS.  STILL 80H TO
SURFACE CAA PROGGED ON MODELS MOST OF DAY FRIDAY.

y.DSM...NONE.

SEARCY

In the hours before

Special weather statement, Apr 19, 11:03 PM CDT, 5 hours 34 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-200500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1103 PM CDT WED APR 19 2000

...SEVERE THUNDERSTORM WATCH #179 PARTIALLY CLEARED...

SEVERE THUNDERSTORM WATCH #179 THAT HAD BEEN IN EFFECT UNTIL 1:00 AM
FOR A PORTION OF THE COUNTIES IN THE CENTRAL THIRD OF IOWA HAS
BEEN PARTIALLY CLEARED.

COUNTIES REMOVED FROM THE WATCH ARE:  BLACK HAWK...
BREMER...MARSHALL...POWESHIEK...AND JASPER.

IN THE DES MOINES COUNTY NWS OFFICE AREA OF RESPONSIBILITY...
COUNTIES THAT REMAIN IN THE SEVERE THUNDERSTORM WATCH ARE:  WAYNE...
APPANOOSE...DAVIS...WAPELLO...MONROE...LUCAS...AND MAHASKA.  FOR
THE REMAINING COUNTIES...THIS SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 1:00 AM.

***CORRECTION FOR WATCH NUMBER ***

SEARCY
Special weather statement, Apr 20, 12:04 AM CDT, 4 hours 33 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-200530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1203 AM CDT WED APR 19 2000

...SEVERE THUNDERSTORM WATCH #179 PARTIALLY CLEARED...

SEVERE THUNDERSTORM WATCH #179 THAT HAD BEEN IN EFFECT UNTIL 1:00 AM
FOR A PORTION OF THE COUNTIES IN THE CENTRAL THIRD OF IOWA HAS BEEN
CLEARED.

COUNTIES REMOVED FROM THE WATCH ARE: MARION...MAHASKA6...LUCAS...
MONROE...WAPELLO...WAYNE...APPANOOSE AND DAVIS.

IN THE DES MOINES COUNTY NWS OFFICE AREA OF RESPONSIBILITY...THERE
ARE NO LONGER ANY COUNTIES THAT REMAIN IN THE SEVERE THUNDERSTORM
WATCH AREA.

TC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:11 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer44 min
Apr 19, 8:24 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe36 min
Apr 19, 8:26 PM CDTSevere Thunderstorm WarningDMXBlack Hawk29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.